Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2006, 5:46 PM EDT for Stokes County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2006, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 11, 2006, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:47 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:06 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 3:06 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT SUN JUN 11 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... THUNDERSTORMS IN THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG THE FRONT THAT EXTENDS FROM CENTRAL MISSOURI INTO CENTRAL NORTH CAROLINA. SHORT WAVES OVER MINNESOTA AND NORTHERN MISSOURI THAT WILL HELP MAINTAIN THE STORMS WILL REACH THE FORECAST AREA BY 12Z MONDAY. MODELS ARE ALSO SHOWING SOME UPPER DIFFLUENCE WITH THE ASSOCIATED JET STREAKS. THREAT OF SEVERE THUNDERSTORMS WILL BE ENHANCED TONIGHT WITH A SURFACE LOW TRACKING ALONG THE FRONT FROM NORTHERN TENNESSEE INTO NORTHERN NORTH CAROLINA PROVIDING INCREASED LOW LEVEL SHEAR. VERY STRONG POSITIVE THETA-E ADVECTION AND 850/700 MB VERTICAL VELOCITY CROSSING THE COUNTY WARNING AREA BETWEEN 06-12Z TONIGHT. WENT WITH THE WARMER GUIDANCE FOR TONIGHT. LITTLE CHANGE FOR MAXIMUM TEMPERATURES ON MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... WILL CONTINUE TO FAVOR OUTPUT OF THE GFS THROUGH WEDNESDAY GIVEN ITS BETTER AGREEMENT WITH THE OFFICIAL NHC TRACK OF TROPICAL STORM ALBERTO. SHORT WAVE TROUGH WHICH COMES THROUGH OUR REGION TOMORROW NOW SHOWING A MORE RAPID EXIT TIME AS COMPARED TO PREVIOUS RUNS. NOW BY MONDAY EVENING ALL BUT A VERY SMALL CHANCE OF STORMS WILL EXIST ACROSS THE FAR SOUTHEAST PART OF THE FORECAST AREA. AFTER THIS...THE AREA REMAINS IN A GENERAL BROAD TROUGH PATTERN WHICH WILL MEAN TEMPERATURES ON THE COOLER THAN AVERAGE SIDE. TIMING OF ANY SHORT WAVE TROUGH FEATURES IN THIS TYPE OF PATTERN IS ALWAYS TRICKY...AS MODELS TEND TO FLUCTUATE AS TO THE TIMING AND/OR THE STRENGTH OF ANY FEATURE. HOWEVER...CURRENTLY WEDNESDAY INTO WEDNESDAY NIGHT MAY BE OUR FIRST POTENTIAL FOR SOME ISOLATED SHOWERS AND STORM IN PARTS OF THE AREA LATE IN THE AFTERNOON AND EARLY EVENING. THEN HPC SUGGEST THE POSSIBILITY OF ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS THE REMAINDER OF THE WORK WEEK. I/VE ADJUSTED THESE TO REFLECT MORE OF A DIURNAL TREND WITH THIS ACTIVITY. HEADING INTO THE WEEKEND...WE START A WARMING TREND AS UPPER LEVEL RIDGE BEGINS...AND BY THE END OF THE WEEKEND THE AXIS OF THIS RIDGE HAS SHIFTED EAST AND A WARM FRONT APPROACHES THE REGION. IT WILL BE THIS WARM FRONT THAT WILL BE THE FOCUS FOR OUR NEXT POTENTIAL OF ORGANIZED PRECIPITATION ACROSS THE AREA. && .AVIATION... LAPS ANALYSIS SHOWS SURFACE BASED CAPES(CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 800-1600 J/KG ACROSS THE SOUTHWEST COUNTIES OF THE COUNTY WARNING AREA9CWA) WHERE THERE HAS BEEN MORE SUN TODAY. SCATTERED SHOWERS CONTINUE TO MOVE INTO THE NORTHERN PART OF THE FORECAST AREA OUT OF WEST VIRGINIA AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE SOUTHERN CWA WHERE THE INSTABILITY IS BETTER. HAVE INCREASED CHANCE OF RAIN IN THE SOUTHWEST STARTING IN THE MID AFTERNOON AND ALSO RAISED MAXIMUM TEMPERATURES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/DS/AMS
Hazardous weather outlook, Jun 11, 1:12 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SUN JUN 11 2006 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-043-121000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-HENRY- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHWEST VIRGINIA AND NORTHERN NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THIS REGION. THE PRIMARY THREAT FROM ANY SEVERE STORMS IS DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM THIS AFTERNOON. VAZ011-014-018>020-022>024-033>035-044>047-058-059-WVZ042>045- 121000- GILES-MONTGOMERY-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 112 PM EDT SUN JUN 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 11, 3:23 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SUN JUN 11 2006 NCZ001-002-018-VAZ015-112100- ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 323 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A BROKEN LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS THROUGH 5 PM THIS AFTERNOON. LOCATIONS LIKELY TO BE IMPACTED INCLUDE THOSE AREAS IN AND AROUND VOLNEY...WEST JEFFERSON... SPARTA...AND BOONE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...SMALL HAIL...GUSTY WINDS TO AROUND 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. LAWRENCE
Special weather statement, Jun 11, 4:01 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT SUN JUN 11 2006 NCZ003-004-VAZ016-032-112115- SURRY-STOKES-CARROLL-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...GALAX...STUART 401 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE VIRGINIA NORTH CAROLINA STATE LINE THROUGH 5 PM THIS EVENING...AFFECTING NORTHERN PORTIONS OF SURRY AND STOKES COUNTIES AS WELL AS SOUTHERN CARROLL AND PATRICK COUNTIES. THESE STORMS WILL LIKELY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...AND HEAVY RAINFALL RATES...PARTICULARLY JUST NORTH OF THE MOUNT AIRY AREA. LAWRENCE
Special weather statement, Jun 11, 4:21 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 421 PM EDT SUN JUN 11 2006 NCZ020-112130- YADKIN- INCLUDING THE CITY OF...YADKINVILLE 421 PM EDT SUN JUN 11 2006 ...STRONG THUNDERSTORM MOVING THROUGH YADKIN COUNTY... A STRONG THUNDERSTORM WILL AFFECT MAINLY WESTERN PORTIONS OF YADKIN COUNTY NORTH CAROLINA THROUGH 530 PM THIS EVENING. SMALL HAIL...GUSTY WINDS TO AROUND 45 MPH...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED...PRIMARILY IN AND AROUND SWANCREEK...BROOKS CROSSROADS...AND BUCK SHOALS. LAWRENCE
Local storm report, Jun 11, 5:26 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG YADKINVILLE 36.13N 80.66W
06/11/2006 YADKIN NC COUNTY OFFICIAL
LARGE TREES BLOCKING ROAD
0456 PM HAIL YADKINVILLE 36.13N 80.66W
06/11/2006 M0.50 INCH YADKIN NC TRAINED SPOTTER
0501 PM HAIL YADKINVILLE 36.13N 80.66W
06/11/2006 M0.75 INCH YADKIN NC PUBLIC
0513 PM TSTM WND GST 6 E YADKINVILLE 36.13N 80.55W
06/11/2006 E60 MPH YADKIN NC PUBLIC
0505 PM TSTM WND DMG PILOT MOUNTAIN 36.38N 80.47W
06/11/2006 SURRY NC COUNTY OFFICIAL
TREES BLOCKING ROUTE 268
&&
JWHITESpecial weather statement, Jun 11, 5:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 539 PM EDT SUN JUN 11 2006 VAZ032-043-044-112245- PATRICK VA-PITTSYLVANIA VA-HENRY VA- 539 PM EDT SUN JUN 11 2006 AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 8 MILES SOUTH OF CALLANDS TO 5 MILES SOUTH OF WOOLWINE...MOVING SOUTHEAST AT 25 MPH. THE LINE OF SHOWERS AND THUNDERSTORMS WILL BE AFFECTING LOCATIONS ALONG AND SOUTH OF HIGHWAY 58 FROM PATRICK SPRINGS TO DANVILLE THROUGH 645 PM. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN AND SMALL HAIL. STAY INDOORS IF YOU LEAVE IN THE PATH OF THESE STORMS. IF TRAVELING BE ALERT TO REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jun 11, 5:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN JUN 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL DANBURY 36.41N 80.21W
06/11/2006 M1.00 INCH STOKES NC TRAINED SPOTTER
HAIL SEVERAL INCHES DEEP, POWER OUTAGES,TREE LIMB DAMAGE
&&
JWHITEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:14 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 61 min |
| Jun 11, 2:22 AM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 31 min |
| Jun 11, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 54 min |
| Jun 11, 2:26 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Jun 11, 2:50 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 40 min |
| Jun 11, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| Jun 11, 3:59 AM EDT | Tornado Warning | RNK | Surry, Yadkin | 31 min |
| Jun 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 31 min |
| Jun 11, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 61 min |
| Jun 11, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
| Jun 11, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Jun 11, 5:05 PM EDT | Tornado Warning | RNK | Stokes | 40 min |
| Jun 11, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 32 min |
| Jun 11, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 51 min |
| Jun 11, 6:33 PM EDT | Tornado Warning | RNK | Rockingham | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.